About this Journal Submit a Manuscript Table of Contents
Advances in Mathematical Physics
Volume 2014 (2014), Article ID 735341, 6 pages
http://dx.doi.org/10.1155/2014/735341
Research Article

Stabilization of the Wave Equation with Boundary Time-Varying Delay

1School of Ocean Sciences, China University of Geosciences, Beijing 100083, China
2Institute of Information Engineering, Chinese Academy of Sciences, Beijing 100093, China
3School of Information Engineering, China University of Geosciences, Beijing 100083, China

Received 18 October 2013; Revised 10 January 2014; Accepted 10 January 2014; Published 26 February 2014

Academic Editor: Wen-Xiu Ma

Copyright © 2014 Hao Li et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

We study the stabilization of the wave equation with variable coefficients in a bounded domain and a time-varying delay term in the time-varying, weakly nonlinear boundary feedbacks. By the Riemannian geometry methods and a suitable assumption of nonlinearity, we obtain the uniform decay of the energy of the closed loop system.

1. Introduction

Let be a bounded domain in with smooth boundary . It is assumed that consists of two parts and with . Define where is the divergence operator of the standard metric of . is symmetric, positively definite matrices for each and are smooth functions on .

We consider the stabilization of the wave equations with variable coefficients and time-varying delay in the dissipative boundary feedback as follows: where satisfies where and and are constants. and there exist positive constants such that satisfies and satisfies where , , and are positive constants and .

is the conormal derivative where denotes the standard metric of the Euclidean space and is the outside unit normal vector for each . Moreover, , , , and the initial data belongs to a suitable space.

There is a specific example for . Let be a constant. If satisfies then Conditions (7) and (8) hold.

In absence of delay (), the problem (2) was studied by [18] and many others. The decay rate of the energy (when goes to infinity) depends on the function and the growth of .

The system (2) with constant coefficient (the case: is a constant matrix on ) was studied by [911] and many other authors. For the system (2) with variable coefficients, the main tools to cope with the system (2) are the differential geometrical methods which were introduced by [12] and have been applied in many papers. See [1322] and references cited therein. For a survey on the differential geometric methods, see [23, 24].

The authors in [11] considered the system (2) with constant coefficients operator and dissipative boundary conditions of time dependent delay and proved the exponential decay of the energy by combining the multiplier method with the use of suitable integral inequalities. Different from this paper, is assumed to be linearly bounded and is assumed to be a constant function in the paper [11].

Based on [11], the purpose of this paper is to solve the stability of the system (2) with variable coefficients and time-varying, weakly nonlinear terms. To obtain our stabilization result, we assume that where is defined in (8).

Define the energy of the system (2) by where is a positive constant satisfying

We define as a Riemannian metric on and consider the couple as a Riemannian manifold with an inner product

Let denote the Levi-Civita connection of the metric . For the variable coefficients, the main assumptions are as follows.

Assumption A. There exists a vector field on and a constant such that Moreover, we assume that where is a positive constant.

Assumption (17) was introduced by [12] as a checkable assumption for the exact controllability of the wave equation with variable coefficients. Assumption A is also useful for the controllability and the stabilization of the quasilinear wave equation [15]. For the examples of the condition, see [12, 23].

Based on Assumption (17), Assumption A was given by [22] to study the stabilization of the wave equation with variable coefficients and boundary condition of memory type. The authors in [22] also constructed some examples of the condition based on the assumption that or is a perturbation of a symmetric positive definite matrix .

Define To obtain the stabilization of the system (2), we assume that the system (2) is well posed such that

The main result of this paper is the following.

Theorem 1. Let Assumption A hold true. Then, there exists a constant , such that

Remark 2. If and satisfies where and are positive constants, then it follows from (13) that there exist constants and such that Then, the decay of the energy is exponential. Methods in [21, 22] are useful for Theorem 1.

2. Basic Inequality of the System

In this section, we work on with two metrics at the same time: the standard dot metric and the Riemannian metric given by (15).

If , we define the gradient of in the Riemannian metric , via the Riesz representation theorem, by where is any vector field on . The following lemma provides further relations between the two metrics; see [12], Lemma 3.

Lemma 3. Let be the natural coordinate system in . Let , be functions and let , be vector fields. Then,(a)(b)where is the gradient of in the standard metric;(c)where the matrix is given in formula (1).

To prove Theorem 1, we still further need several lemmas. Define Then, we have

Lemma 4. Suppose that condition (14) holds true. Let be the solution of system (2). Then, there exist constants , such that where . Assertion (31) implies that is decreasing.

Proof. Differentiating (13), we obtain
Applying Green’s formula and by integrating by parts with (3) and (8), we arrive at It follows from (3), (4), (12), and (14) that where satisfies Then, inequality (31) follows directly from (34) integrating from to .

3. Proofs of Theorem 1

From Proposition 2.1 in [12], we have the following identities.

Lemma 5. Suppose that solves equation and that is a vector field defined on . Then, for ,
Moreover, assume that . Then,

Lemma 6. Suppose that all assumptions in Theorem 1 hold true. Let be the solution of the system (2). Then, there exists a positive constant for which where .

Proof. Let be a positive constant satisfying Set Substituting identity (37) into identity (36), we have where
We decompose as Since , we obtain ; that is, Similarly, we have Using formulas (44) and (45) in formula (42) on the portion , with (19), we obtain From (19), we have
Substituting formulas (46) and (47) into formula (41), with (39), we obtain Let , and from (3), (7), (8), and (30), we have Since substituting formula (49) into formula (48), we obtain Inequality (38) holds.

Proof of Theorem 1. Since is decreasing, from (38), for sufficiently large , we have where is defined in (8). With (4)–(8) and (31), we deduce that Therefore, Note that is decreasing; estimate (22) holds.

Conflict of Interests

The authors declare that there is no conflict of interests regarding the publication of this paper.

Acknowledgments

This research is supported by the National Science Foundation of China (nos. 91328201 and 41130422) and the National Basic Research Program of China (no. 2011CB201103).

References

  1. A. Benaissa and A. Guesmia, “Energy decay for wave equations of ϕ-Laplacian type with weakly nonlinear dissipation,” Electronic Journal of Differential Equations, vol. 2008, no. 109, pp. 1–22, 2008. View at MathSciNet · View at Scopus
  2. G. Chen, “Control and stabilization for the wave equation in a bounded domain,” SIAM Journal on Control and Optimization, vol. 17, no. 1, pp. 66–81, 1979. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  3. G. Chen, “Control and stabilization for the wave equation in a bounded domain, part II,” SIAM Journal on Control and Optimization, vol. 19, no. 1, pp. 114–122, 1981. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  4. A. Haraux, “Two remarks on dissipative hyperbolic problems,” in Nonlinear Partial Differential Equations and Their Applications, vol. 122 of Research Notes in Mathematics, pp. 161–179, Pitman, Boston, Mass, USA, 1985. View at Zentralblatt MATH · View at MathSciNet
  5. I. Lasiecka and D. Tataru, “Uniform boundary stabilization of semilinear wave equations with nonlinear boundary dampin,” Differential Integral Equations, vol. 6, no. 3, pp. 507–533, 1993. View at Zentralblatt MATH · View at MathSciNet
  6. K. Liu, “Locally distributed control and damping for the conservative systems,” SIAM Journal on Control and Optimization, vol. 35, no. 5, pp. 1574–1590, 1997. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  7. E. Zuazua, “Exponential decay for the semilinear wave equation with locally distributed damping,” Communications in Partial Differential Equations, vol. 15, no. 2, pp. 205–235, 1990. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  8. S. Feng and D. X. Feng, “Locally distributed control of wave equations with variable coefficients,” Science in China A, vol. 44, no. 3, pp. 345–350, 2001. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  9. S. Nicaise and C. Pignotti, “Interior feedback stabilization of wave equations with time dependent delay,” Electronic Journal of Differential Equations, vol. 2011, no. 41, pp. 1–20, 2011. View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  10. S. Nicaise and C. Pignotti, “Stability and instability results of the wave equation with a delay term in the boundary or internal feedbacks,” SIAM Journal on Control and Optimization, vol. 45, no. 5, pp. 1561–1585, 2006. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  11. S. Nicaise, C. Pignotti, and J. Valein, “Exponential stability of the wave equation with boundary time-varying delay,” Discrete and Continuous Dynamical Systems S, vol. 4, no. 3, pp. 693–722, 2011. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  12. P.-F. Yao, “On the observability inequalities for exact controllability of wave equations with variable coefficients,” SIAM Journal on Control and Optimization, vol. 37, no. 5, pp. 1568–1599, 1999. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  13. P.-F. Yao, “Observability inequalities for shallow shells,” SIAM Journal on Control and Optimization, vol. 38, no. 6, pp. 1729–1756, 2000. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  14. P.-F. Yao, “Global smooth solutions for the quasilinear wave equation with boundary dissipation,” Journal of Differential Equations, vol. 241, no. 1, pp. 62–93, 2007. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  15. P.-F. Yao, “Boundary controllability for the quasilinear wave equation,” Applied Mathematics and Optimization, vol. 61, no. 2, pp. 191–233, 2010. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  16. P.-F. Yao, “Energy decay for the Cauchy problem of the linear wave equation of variable coefficients with dissipation,” Chinese Annals of Mathematics B, vol. 31, no. 1, pp. 59–70, 2010. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  17. Z.-F. Zhang and P.-F. Yao, “Global smooth solutions of the quasi-linear wave equation with internal velocity feedback,” SIAM Journal on Control and Optimization, vol. 47, no. 4, pp. 2044–2077, 2008. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  18. I. Lasiecka, R. Triggiani, and P.-F. Yao, “Inverse/observability estimates for second-order hyperbolic equations with variable coefficients,” Journal of Mathematical Analysis and Applications, vol. 235, no. 1, pp. 13–57, 1999. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  19. Z.-H. Ning and Q.-X. Yan, “Stabilization of the wave equation with variable coefficients and a delay in dissipative boundary feedback,” Journal of Mathematical Analysis and Applications, vol. 367, no. 1, pp. 167–173, 2010. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  20. Z.-H. Ning, C.-X. Shen, and X. P. Zhao, “Stabilization of the wave equation with variable coefficients and a delay in dissipative internal feedback,” Journal of Mathematical Analysis and Applications, vol. 405, no. 1, pp. 148–155, 2013. View at Publisher · View at Google Scholar · View at MathSciNet
  21. Z. H. Ning, C. X. Shen, X. P. Zhao, H. Li, C. S. Lin, and Y. M. Zhang, “Nonlinear boundary stabilization of the wave 5 equations with variable coeffcients and time dependent delay,” Applied Mathematics and Computation, vol. 232, no. 1, pp. 511–520, 2014. View at Publisher · View at Google Scholar
  22. S. Nicaise and C. Pignotti, “Stabilization of the wave equation with variable coefficients and boundary condition of memory type,” Asymptotic Analysis, vol. 50, no. 1-2, pp. 31–67, 2006. View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  23. P.-F. Yao, Modeling and Control in Vibrational and Structural Dynamics: A Differential Geometric Approach, Chapman & Hall/CRC Applied Mathematics & Nonlinear Science, CRC Press, Boca Raton, Fla, USA, 2011. View at Publisher · View at Google Scholar · View at MathSciNet
  24. R. Gulliver, I. Lasiecka, W. Littman, and R. Triggiani, “The case for differential geometry in the control of single and coupled PDEs: the structural acoustic chamber,” in Geometric Methods in Inverse Problems and PDE Control, vol. 137 of The IMA Volumes in Mathematics and Its Applications, pp. 73–181, Springer, New York, NY, USA, 2004. View at Publisher · View at Google Scholar · View at MathSciNet